Alert archive / Kansas / Wind Advisories in 2018

Wind Advisory 10, NWS Topeka, KS

October 3, 201810 counties in Kansas

NWS Topeka, KS issued this wind advisory at Oct 3, 2018, 6:50 PM CDT for 10 counties in Kansas. It took effect at Oct 3, 2018, 7:00 PM CDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2018, 6:50 PM CDT (23:50 UTC)
In effect from
Oct 3, 2018, 7:00 PM CDT
Expired
Oct 3, 2018, 9:25 PM CDT
In force
2 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

494 
WWUS73 KTOP 032350
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
650 PM CDT Wed Oct 3 2018

KSZ008>012-020>023-034-040400-
/O.NEW.KTOP.WI.Y.0010.181004T0000Z-181004T0400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Minneapolis, and Bennington
650 PM CDT Wed Oct 3 2018

...WIND ADVISORY IN EFFECT UNTIL 11 PM CDT THIS EVENING...

The National Weather Service in Topeka has issued a Wind
Advisory, which is in effect until 11 PM CDT this evening. 

* TIMING...Winds will be strong behind the front for a few hours.
 
* WINDS...North winds are expected to gust between 40 and 50 MPH. 

* IMPACTS...Any light weight objects could be blown around. High
  profile vehicles will have a difficult time driving on east to
  west roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph
and/or gusts from 45 to 57 mph are likely. Steps should be taken
to secure any lawn furniture or light weight objects and use
extra caution when driving.

&&

$$
1 follow-up statement
177 
WWUS73 KTOP 040225
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
925 PM CDT Wed Oct 3 2018

KSZ008>012-020>023-034-040330-
/O.CAN.KTOP.WI.Y.0010.000000T0000Z-181004T0400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Minneapolis, and Bennington
925 PM CDT Wed Oct 3 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Topeka has cancelled the Wind
Advisory. 

The winds behind the cold front have weakened and should not get
any stronger than they are right now. So wind gusts around 30 MPH
will remain likely through the evening. 

$$

Wolters

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Oct 3, 6:27 PM CDT, 23 minutes earlier.

Area forecast discussion, Oct 3, 6:27 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
627 PM CDT Wed Oct 3 2018

...AVIATION UPDATE...

.SHORT TERM...(This evening through Thursday)
Issued at 340 PM CDT Wed Oct 3 2018

The strong low-level pressure gradient between a frontal trough
bisecting the central CONUS southwest-northeast, and high pressure
over the southeast CONUS, will continue contributing to strong
and gusty surface winds via diurnally enhanced/deepened vertical
mixing through late afternoon. Occasional wind gusts to around
40-45 mph are expected. However, with stronger surface
cyclogenesis displaced well to the northeast of the region across
the upper Midwest and western Great Lakes region, the absence of a
tighter surface pressure gradient across the local area should
tend to marginalize the magnitude, coverage, and duration of
stronger winds precluding Wind Advisory highlights. However, a
Special Weather Statement continues to address the ongoing strong-
wind potential.

Through the late afternoon and evening hours, a sharp cold front --
presently analyzed from north-central NE to southeast WY -- will
continue surging southward/southeastward and eventually enter the
forecast area. Pressure rises on the order of 3-7 mb per 2 hours are
analyzed on the cool side of this boundary, highlighting the strong
cross-frontal isallobaric flow that will foster the fast advance of
the front toward the forecast area. A pair of pre-frontal troughs
are analyzed from central NE to western KS, along which surface
observations imply weak convergence, with the overall frontal
structure presently appearing somewhat unconsolidated amid a
dearth of large-scale deep ascent across KS/NE. The front will
overtake these troughs during the next several hours, and
eventually intercept richer Gulf moisture on its track across the
forecast area this evening into tonight. After around 7PM, the
combination of frontal consolidation and its interception with
richer moisture may foster convection developing along the
boundary and spreading eastward/southward through the overnight
hours. The fast frontal motion will tend to greatly minimize the
magnitude of boundary-relative cloud-layer mean flow directed
toward the buoyant side of the front, resulting in (1) incipient
convection quickly becoming undercut by the sloped frontal
surface, and (2) a tendency for cell interactions to limit the
duration of any separated-cell modes. While these factors should
greatly mitigate the severe-thunderstorm risk, the presence of
moderately steep midlevel lapse rates and around 25-30 kt of
effective shear may be sufficient to support a few briefly
stronger storms capable of mainly gusty winds and small hail. An
isolated severe storm cannot be entirely ruled out.

Also of note, the isallobaric response to the strong post-
frontal pressure rises will allow a period of strong wind gusts to
occur especially across parts of north-central and far northeast
Kansas from mid evening into the early overnight hours. Gusts
could once again reach near 40-45 mph after winds abruptly become
northerly behind the front, though there should be a tendency for
nocturnal stabilization to reduce the strong-gust potential as the
boundary advances farther south across the forecast area later
tonight. At this time, the strong post-frontal winds are addressed
in the Special Weather Statement. By late tonight, the boundary
is expected to have advanced south of the forecast area, with the
sloped frontal surface extending northward across much of central
and eastern Kansas. Strong surface cold advection will allow
temperatures to fall into the upper 40s to the 50s tonight.

The forthcoming eastward ejection of a midlevel cyclonic impulse
presently located off the coast of southern California will
facilitate isentropic ascent and poleward moisture transport atop
the frontal surface, resulting in widespread clouds and areas of
showers and perhaps isolated thunderstorms through the day on
Thursday. As the impulse minors out into confluent flow aloft, and
its accompanying low-level mass response weakens, surface warm
advection will be greatly mitigated while the clouds/precipitation
greatly limit diabatic surface heating. As a result, high
temperatures on Thursday will be well below normal -- i.e., in the
upper 50s to lower 60s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 340 PM CDT Wed Oct 3 2018

For late this week into the weekend, a longwave/mean trough will
continue to deepen and amplify over the western CONUS, with a
midlevel ridge building over the Atlantic coast vicinity. In
response to these developments, deep confluent flow will foster an
influx and persistence of rich tropical moisture across the
central states -- phasing from Gulf of Mexico and deep-tropical
east-Pacific sources. Prior to the more substantial large-scale
height-pattern amplification, a lead wave migrating through the
eastern rim of the evolving western CONUS trough is forecast to
advance northeastward Friday-Saturday. The aforementioned surface
boundary will initially advance northward on Friday ahead of this
disturbance, before another cold front moves southeastward across
the region in association with the passage of the wave. Areas of
showers and perhaps a few strong storms could accompany this
front, though locally heavy rain should be the main concern with
this activity.

The boundary will briefly stall south of the region and then
oscillate across Kansas and vicinity amid the increasing moisture
transport. Medium-range model guidance suggests that the boundary
will serve to focus multiple rounds of heavy precipitation from
this weekend into early next week, as the longwave pattern
experience little in the way of an overall adjustment. As a
result, a long-duration period of precipitation could yield a few
to several inches of rain -- with the potential for the heaviest
rains maximized across north-central Kansas. Antecedent rainfall
with Friday night's frontal passage should limit soil absorption,
resulting in increasing flooding potential from this weekend into
early next week. Uncertainty in the exact location of heaviest
rainfall amounts precludes flood watch issuance at this time,
though a Hydrologic Outlook has been issued regarding the upcoming
heavy rain/flooding potential.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 627 PM CDT Wed Oct 3 2018

TS are developing within the prefrontal trough and could get into
the MHK terminal in the next hour or so. Otherwise convective
allowing models hint that storms may miss TOP and FOE. Therefore
have only a VCTS for these terminals. Will monitor trends for
amendments as necessary. The front will pass through with strong
winds for a little while behind the front. Think CIGS will be
lowering by the afternoon with some potential for MVFR CIGS by 00Z
as moisture overruns the shallow surface ridge. Timing the lower
CIGS is a consensus of the models.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Cohen
LONG TERM...Cohen
AVIATION...Wolters
Hazardous weather outlook, Oct 3, 2:05 PM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
205 PM CDT Wed Oct 3 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-041915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
205 PM CDT Wed Oct 3 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Isolated to scattered thunderstorms will be possible this evening
into the overnight hours tonight, mainly across portions of
northeast and east-central Kansas. A few of the stronger storms may
produce locally gusty winds and small hail, along with heavy
rain. An isolated severe thunderstorm cannot be entirely ruled
out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of showers and thunderstorms will affect the
region for Thursday into the upcoming weekend and early next week,
with areas of heavy rainfall expected. The potential for flooding
will increase this weekend into early next week, as a few to
several inches of rain potentially accumulate over this extended
duration of time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Cohen

In the hours before

Special weather statement, Oct 3, 3:45 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
345 PM CDT Wed Oct 3 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-040400-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha,
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan,
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry,
McLouth, Grantville, Meriden, Nortonville, Minneapolis,
Bennington, Abilene, Herington, Junction City, Council Grove,
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville,
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale,
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo,
and Garnett
345 PM CDT Wed Oct 3 2018

...Strong wind gusts this afternoon and evening...

Strong southwest winds will continue through the afternoon hours.
Sustained winds around 20 to 25 mph with gusts around 40 to 45
mph will be possible, and locally stronger winds cannot be ruled
out. Winds are expected to temporarily weaken across the region
from mid to late afternoon, before a front and chances for showers
and thunderstorms arrive. A period of strong north winds, with
gusts around 40 to 45 mph, will also be possible during the mid
and late evening hours behind the cold front, especially across
north-central and far northeast Kansas.

The strong winds will have the potential to make driving
difficult, especially for high profile vehicles. These winds could
cause unsecured, light-weight objects to be blown around.

Cohen
Special weather statement, Oct 3, 6:10 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Topeka KS
610 PM CDT WED OCT 3 2018

KSZ021-034-032345-
Clay-Ottawa-
610 PM CDT WED OCT 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTAWA AND
SOUTHWESTERN CLAY COUNTIES UNTIL 645 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oak Hill, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oak Hill.

LAT...LON 3931 9737 3934 9737 3937 9717 3917 9717
      3923 9745 3931 9749
TIME...MOT...LOC 2310Z 270DEG 16KT 3927 9740

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 6:10 PM CDTSpecial Weather StatementTOPClay35 min
Oct 3, 6:55 PM CDTSpecial Weather StatementTOPClay35 min

Nearby

Wind Advisories in Kansas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.